Can nitrofurantoin cause gastrointestinal upset?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 18, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Nitrofurantoin and Gastrointestinal Upset

Yes, nitrofurantoin commonly causes gastrointestinal upset, with nausea, vomiting, and anorexia being the most frequently reported adverse effects. 1

Gastrointestinal Side Effects Profile

Gastrointestinal symptoms are the most common adverse reactions to nitrofurantoin and are dose-related. 1 The FDA drug label explicitly identifies the following GI manifestations in order of frequency:

  • Nausea, emesis (vomiting), and anorexia occur most often 1
  • Abdominal pain and diarrhea are less common but still documented 1
  • These dose-related reactions can be minimized by reduction of dosage 1

Clinical Evidence and Comparative Data

The gastrointestinal side effect profile has been consistently documented across multiple studies:

  • In systematic reviews of randomized controlled trials, gastrointestinal symptoms were the predominant side effects reported with nitrofurantoin, though toxicity overall was infrequent (5-16% in reporting studies), mild, and reversible 2

  • In pediatric populations, gastrointestinal symptoms were the majority of side effects in the nitrofurantoin group (37% total side effects vs 21% with trimethoprim, p=0.05), with most deriving from GI complaints 3

  • International reporting patterns show gastrointestinal symptoms are more commonly reported in the UK compared to Sweden, where lung and liver reactions predominate 4

Practical Management Strategies

The dose-related nature of GI upset provides a clear management pathway:

  • Reduce the dosage if GI symptoms occur - this is the FDA-recommended first-line approach 1
  • Consider taking with food or milk to minimize gastric irritation (general medicine principle)
  • For patients who cannot tolerate oral administration due to gastric upset, rectal administration has been studied as an alternative route, though absorption is poorer than GI absorption 5

Important Clinical Context

Despite these GI side effects, nitrofurantoin remains a first-line agent for uncomplicated cystitis in current European guidelines 6, with dosing of 50-100 mg four times daily or 100 mg twice daily for 5 days 6. The benefits of its efficacy, low resistance rates, and minimal ecological impact generally outweigh the manageable GI side effects for most patients 2, 7.

The GI symptoms should not be confused with more serious adverse effects such as Clostridium difficile-associated diarrhea (CDAD), which can occur with nitrofurantoin use and requires different management 1.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.